Jump to content

ashvin: Effexor withdrawal


ashvin

Recommended Posts

Newbie here

 

I have just been told y my doctor to come off Effexor, due to persistent high blood pressure.

I have been on these meds for over 3 years and have kept me on an even keel, in the main. I am on 75mg, twice a day, tablet form

 

My doctor has prescribed Sertraline as a replacement.  She wants me to come off Effexor as soon as possible. I am aware of the adverse reaction to coming off these meds.

My doctor expects me to drop off these in a month's time.  Any one able to chime in with a safe regime for this cross taper? I would rather take a lot longer 

 

Many thanks

Ashs

Link to post
  • Moderator Emeritus

Welcome ashvin.
 
Just a quick post to welcome you and let you know why your post isn't where you left it!
 
I moved the topic you started to the Introductions forum because it relates to your specific situation.  More people will see your updates and questions here.

 

Effexor is extremely troublesome to discontinue without as dramatic reduction as going from 150 mg/day to 0 in a month will be. I did a fast taper from 37.5 mg/day over 4 months, had what are considered "moderate" symptoms.  Despite that characterization of my experience, I would not recommend fast tapering Effexor to anyone, ever.

 

Let's make sure your doc is willing to take responsibility for this recommendation and its potential impact on you. Would you reply to these questions/requests?

  1. My interpretation of your current doses:, you're taking 75 mg Effexor in the am and 75 mg Effexor in the pm. Is this correct? If yes, please post and confirm. If not, please post the correct doses and times.
     
  2. Is your prescription for Effexor XL?  If you don't know, check your pill bottle or the packaging.  If you don't have that, please describe your tablets.
     
  3. Is your doctor a psychiatrist or a family/general practitioner?
     
  4. Did your doctor explain why Sertraline poses a lower risk for hypertension? If not, it would be useful for *you* to have that information.

In your situation, some questions I'd want answers from my doc:

  • Has she ever supervised a patient discontinuing 75 mg Effexor BID to 0 within 4 weeks? If yes, what was the withdrawal experience of those patients?  How did she monitor them?
  • Has she ever supervised patients to cross-taper, i.e. reducing Effexor while simultaneously increasing Sertraline (or Prozac)?  If not, will she refer you to someone who has experience?

Some threads relevant to your situation and questions:

Tips for tapering off Effexor (venlafaxine)

Your doc is suggesting that you're completely off Effexor before starting Sertraline in an honourable but likely uninformed attempt to avoid causing serotonin syndrome which can happen when two SSRIs/SNRIs are taken simultaneously. The cross-over I mentioned above has been used for many years to facilitate drug changes while minimizing both the risk of both withdrawal symptoms and serotonin syndrome.  The published record on this uses Prozac, not Sertraline. Here's our discussion of this, which may prompt more questions for us or for your doctor:  Prozac switch or bridge

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy